Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Louisville, KY

May 27, 2004Washington County, Indiana

NWS Louisville, KY issued this flash flood warning at May 27, 2004, 6:40 PM EST for Washington County, Indiana. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 6:40 PM EST (23:40 UTC)
Expired
May 27, 2004, 7:45 PM EST
In force
65 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:55 PM ESTFLASH FLOODSalem, INNUMEROUS ROADS FLOODED WITH WATER, PEOPLE BEING EVACUATED FROM HOMES DUE TO FLOOD WATERS
May 27, 7:55 PM ESTFLASH FLOODSalem, INNUMEROUS ROADS FLOODED WITH WATER, PEOPLE BEING EVACUATED FROM HOMES DUE TO FLOOD WATERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 272340
FFWLMK
INC175-280145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 845 PM EST

* AT 635 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED STREET     
  FLOODING IN SALEM.

* SOME LOCATIONS IN THE WARNING INCLUDE SALEM

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3872 8630 3843 8630 3842 8601 3873 8592

$$

REITMEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:40 PM EST, 4 hours earlier.

Area forecast discussion, May 27, 2:40 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Special weather statement, May 27, 5:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT THU MAY 27 2004

INZ076>078-083-280000-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITY OF...JASPER
520 PM EST THU MAY 27 2004

...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS
EVENING...

AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG
STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH.
INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY.

THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30
MPH. NEAR THESE STORMS...EXPECT STRONG WINDS TO 50 MPH...SMALL
HAIL...AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH
CONTINUES UNTIL 8 PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH
UNTIL EARLY FRIDAY MORNING.

JB
Local storm report, May 27, 5:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     10 NW PAOLI             38.66N 86.60W
05/27/2004                   ORANGE             IN   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN BY PUBLIC.

&&

RES
Local storm report, May 27, 6:06 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
706 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     PAOLI                   38.56N 86.47W
05/27/2004                   ORANGE             IN   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN THE CITY.

&&

RES
Local storm report, May 27, 6:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CHAMBERSBURG            38.52N 86.38W
05/27/2004                   ORANGE             IN   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN.

&&

SZAPPANOS
Local storm report, May 27, 6:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          ORGAN SPRINGS           38.48N 86.17W
05/27/2004                   WASHINGTON         IN   EMERGENCY MNGR

            CONFIRMED TORNADO TOUCHDOWN NEAR ORGAN
            SPRINGS...BECKSMILL ROAD...MOVING EAST.

&&

JB
Local storm report, May 27, 6:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      SALEM                   38.60N 86.10W
05/27/2004                   WASHINGTON         IN   TRAINED SPOTTER

            STREETS FLOODING IN PARTS OF THE CITY.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:13 PM ESTSevere Thunderstorm WarningLMKDubois32 min
May 26, 7:30 PM ESTSevere Thunderstorm WarningLMKCrawford30 min
May 26, 7:57 PM ESTSevere Thunderstorm WarningLMKHarrison33 min
May 26, 8:06 PM ESTSevere Thunderstorm WarningLMKFloyd24 min
May 27, 2:40 AM ESTSevere Thunderstorm WarningLMKFloyd, Harrison35 min
May 27, 3:06 AM ESTSevere Thunderstorm WarningLMKClark39 min
May 27, 5:19 AM ESTSevere Thunderstorm WarningLMKWashington41 min
May 27, 5:27 AM ESTSevere Thunderstorm WarningLMKJefferson33 min
May 27, 6:16 AM ESTSevere Thunderstorm WarningLMKClark44 min
May 27, 5:31 PM ESTSevere Thunderstorm WarningLMKOrange59 min
May 27, 6:14 PM ESTSevere Thunderstorm WarningLMKWashington46 min
May 27, 6:20 PM ESTTornado WarningLMKWashington40 min
May 27, 6:40 PM ESTTornado WarningLMKClark50 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.